EconPapers    
Economics at your fingertips  
 

Information theoretic approaches to income density estimation with an application to the U.S. income data

Sung Y. Park () and Anil K. Bera ()
Additional contact information
Anil K. Bera: University of Illinois

The Journal of Economic Inequality, 2018, vol. 16, issue 4, No 1, 486 pages

Abstract: Abstract The size distribution of income is the basis of income inequality measures which in turn are needed for evaluation of social welfare. Therefore, proper specification of the income density function is of special importance. In this paper, using information theoretic approach, first, we provide a maximum entropy (ME) characterization of some well-known income distributions. Then, we suggest a class of flexible parametric densities which satisfy certain economic constraints and stylized facts of personal income data such as the weak Pareto law and a decline of the income-share elasticities. Our empirical results using the U.S. family income data show that the ME principle provides economically meaningful and a very parsimonious and, at the same time, flexible specification of the income density function.

Keywords: Income density estimation; Information theoretic approach; Maximum entropy; Weak Pareto law (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10888-018-9377-y Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:jecinq:v:16:y:2018:i:4:d:10.1007_s10888-018-9377-y

Ordering information: This journal article can be ordered from
http://www.springer. ... th/journal/10888/PS2

Access Statistics for this article

The Journal of Economic Inequality is currently edited by Stephen Jenkins

More articles in The Journal of Economic Inequality from Springer, Society for the Study of Economic Inequality Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-07-21
Handle: RePEc:kap:jecinq:v:16:y:2018:i:4:d:10.1007_s10888-018-9377-y